Cancer and Sexual Health (cont.)
Women who have surgery to remove the uterus, ovaries, bladder, or other organs in the abdomen or pelvis may experience pain and loss of sexual function depending on the amount of tissue/organ removed. With counseling and other medical treatments, these patients may regain normal sensation in the vagina and genital areas and be able to have pain-free intercourse and reach orgasm.
For women, chemotherapy may cause vaginal dryness, pain with intercourse, and decreased ability to reach orgasm. In older women, chemotherapy may increase the risk of ovarian cancer. Chemotherapy may also cause a sudden loss of estrogen production from the ovaries. The loss of estrogen can cause shrinking, thinning, and loss of elasticity of the vagina, vaginal dryness, hot flashes, urinary tract infections, mood swings, fatigue, and irritability. Young women who have breast cancer and have had surgeries such as removal of one or both ovaries, may experience symptoms related to loss of estrogen. These women experience high rates of sexual problems since there is a concern that estrogen replacement therapy, which may decrease these symptoms, could cause the breast cancer to return. For women with other types of cancer, however, estrogen replacement therapy can usually resolve many sexual problems. Also, women who have graft-versus-host disease (a reaction of donated bone marrow or peripheral stem cells against a person's tissue) following bone marrow transplantation may develop scar tissue and narrowing of the vagina that can interfere with intercourse.
For men, sexual problems such as loss of desire and erectile dysfunction are more common after a bone marrow transplant because of graft-versus-host disease or nerve damage. Occasionally chemotherapy may interfere with testosterone production in the testicles. Testosterone replacement may be necessary to regain sexual function.
Radiation Therapy-Related Factors
For men, radiation therapy can cause problems with getting and keeping an erection. The exact cause of sexual problems after radiation therapy is unknown. Possible causes are nerve injury, a blockage of blood supply to the penis, or decreased levels of testosterone. Sexual changes occur very slowly over a period of six months to one year after radiation therapy. Men who had problems with erectile dysfunction before getting cancer have a greater risk of developing sexual problems after cancer diagnosis and treatment. Other risk factors that can contribute to a greater risk of sexual problems in men are cigarette smoking, history of heart disease, high blood pressure, and diabetes.
Hormone Therapy-Related Factors
The effects of tamoxifen on the sexuality and mood of women who have breast cancer are not clearly understood.
Loss of sexual desire and a decrease in sexual pleasure are common symptoms of depression. Depression is more common in patients with cancer than in the general healthy population. It is important that patients discuss their feelings with their doctor. Getting treatment for depression may be helpful in relieving sexual problems.
Cancer treatments may cause physical changes that affect how an individual sees his or her physical appearance. This view can make a man or woman feel sexually unattractive. It is important that patients discuss these feelings and concerns with a health care professional. Patients can learn how to deal effectively with these problems.
The stress of being diagnosed with cancer and undergoing treatment for cancer can make existing problems in relationships even worse. The sexual relationship can also be affected. Patients who do not have a committed relationship may stop dating because they fear being rejected by a potential new partner who learns about their history of cancer. One of the most important factors in adjusting after cancer treatment is the patient's feeling about his or her sexuality before being diagnosed with cancer. If patients had positive feelings about sexuality, they may be more likely to resume sexual activity after treatment for cancer.